[Skip to Content]
[Skip to Content Landing]

Dilated Pupil in a Patient With Hyperhidrosis

Educational Objective
Based on this clinical scenario and the accompanying image, understand how to arrive at a correct diagnosis.
1 Credit CME

A 39-year-old woman presented to the emergency department after she noticed that her left pupil was dilated when looking in the mirror earlier in the day. She had a medical history of hypertension and palmar and axillary hyperhidrosis. She denied double vision, ptosis, headache, and weakness. On examination, she appeared well and her blood pressure was 128/78 mm Hg; heart rate, 76/min; and respiratory rate, 13/min. Visual acuity was 20/20 in both eyes, there was no ptosis, and extraocular movements were full. Pupillary examination revealed anisocoria that was more pronounced in bright lighting conditions (Figure). The right pupil measured 6 mm in the dark and 3 mm in the light, whereas the left pupil measured 9 mm in the dark and 8 mm in the light. The left pupil was poorly reactive to light and to a near target. Slitlamp examination revealed normal-appearing anterior chambers without any signs of intraocular inflammation. Cranial nerve function was otherwise normal. The remainder of the neurologic examination revealed normal muscle tone, strength, reflexes, and gait.

Please finish quiz first before checking answer.

You answered correctly!

Read the answer below and download your certificate.

You answered incorrectly.

Read the discussion below and retake the quiz.

Pharmacologic mydriasis from topical glycopyrronium bromide (glycopyrrolate) for hyperhidrosis

C. Perform detailed review of systemic and topical medications

The key to the correct diagnosis in this case is the presence of an isolated dilated pupil in a well-appearing patient with an otherwise normal neurologic examination. In an alert and oriented patient with a palsy of the third cranial nerve, there is almost always associated ptosis or limitation of extraocular eye movements in addition to pupillary symptoms.1 Since these symptoms were not present in this case, further investigations for a third-nerve palsy, such as computed tomography angiography or magnetic resonance imaging, were not required. Horner syndrome is a rare condition that occurs when there is disruption of the sympathetic pathway and results in ipsilateral ptosis and miosis. A carotid dissection should be ruled out in acute cases, especially when there is associated neck pain or headache. Since there was no ptosis and the anisocoria was worse in the light, not the dark, Horner syndrome was not considered in the differential diagnosis. Given this information, a detailed review of the patient’s medications was performed and it was discovered that she was using glycopyrronium bromide (glycopyrrolate), an anticholinergic medication.

Survey Complete!

Sign in to take quiz and track your certificates

Buy This Activity
Article Information

Corresponding Author: Jonathan A. Micieli, MD, CM, University of Toronto, 340 College St, Ste 501, Toronto, ON M5T 2S8, Canada (jmicieli@kensingtonhealth.org).

Published Online: June 20, 2019. doi:10.1001/jama.2019.8589

Conflict of Interest Disclosures: None reported.

Additional Contributions: We thank the patient for providing permission to share her information.

References
1.
Biousse  V, Newman  NJ.  Third nerve palsies.  Semin Neurol. 2000;20(1):55-74. doi:10.1055/s-2000-6833PubMedGoogle ScholarCrossref
2.
Gross  JR, McClelland  CM, Lee  MS.  An approach to anisocoria.  Curr Opin Ophthalmol. 2016;27(6):486-492. doi:10.1097/ICU.0000000000000316PubMedGoogle ScholarCrossref
3.
Moeller  JJ, Maxner  CE.  The dilated pupil: an update.  Curr Neurol Neurosci Rep. 2007;7(5):417-422. doi:10.1007/s11910-007-0064-9PubMedGoogle ScholarCrossref
4.
Howard  J, Wigley  J, Rosen  G, D’mello  J.  Glycopyrrolate: it’s time to review.  J Clin Anesth. 2017;36:51-53. doi:10.1016/j.jclinane.2016.09.013PubMedGoogle ScholarCrossref
5.
Pariser  DM, Ballard  A.  Topical therapies in hyperhidrosis care.  Dermatol Clin. 2014;32(4):485-490. doi:10.1016/j.det.2014.06.008PubMedGoogle ScholarCrossref
6.
Naicker  P, Anoopkumar-Dukie  S, Grant  GD, Kavanagh  JJ.  Anticholinergic activity in the nervous system: consequences for visuomotor function.  Physiol Behav. 2017;170:6-11. doi:10.1016/j.physbeh.2016.12.010PubMedGoogle ScholarCrossref
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right

Name Your Search

Save Search
With a personal account, you can:
  • Track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
jn-learning_Modal_SaveSearch_NoAccess_Purchase

Lookup An Activity

or

My Saved Searches

You currently have no searches saved.

With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Topics
State Requirements